Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Fort Worth, TX

February 26, 2023Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Feb 26, 2023, 9:21 PM CST for Stephens County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2023, 9:21 PM CST (03:21 UTC)
Expired
Feb 26, 2023, 10:00 PM CST
In force
39 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 45 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.4 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 470 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
470 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 6:49 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 26, 6:49 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
649 PM CST Sun Feb 26 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Tonight through Monday Night/

A powerful storm system is ejecting into the Plains this evening
with widespread severe weather ongoing across parts of the Texas
Panhandle into western Oklahoma along a cold front. A rapidly
deepening surface cyclone across southwest Kansas is being aided
by intense wind fields above the surface. This has led to a full
on dust storm across parts of West Texas where visibilities are
zero and winds have gusted to near 80 mph. A recent gust to 76 mph
was reported at Lubbock with 0 SM visibility. While these intense
winds will generally stay well to our west, we will see an uptick
in wind speeds through the late evening as the surface low
spreads eastward. Gusts have been a little intermittent across
North Texas this evening, but should become more common ahead of
the approaching cold front. Wind gusts to 50 mph will be possible
ahead of the front through at least midnight.

The cold front should enter our western counties between 9-10 pm
with a broken line of thunderstorms extending southward into the
area. The 00Z Fort Worth sounding is strongly capped, although it
does feature modest instability and steep lapse rates. Given the
strength of the capping, we won't see any thunderstorm development
in the open warm sector ahead of the front. Latest runs of the
WoFS high resolution guidance have several members highlighting
an area of potential robust convective development in the vicinity
of Abilene in the 9-10 pm timeframe. This is a little farther
south than other guidance (HRRR/3kmNAM) has shown, but is likely
due to the frontal boundary tailing back off to the west as the
main shortwave lifts off to the northeast. This would allow the
frontal boundary to be oriented in a way that maintains strong low
level convergence for a period of time longer than areas farther
north and should help reduce capping in that area. We'll see if
that actually comes to fruition, but in the meantime, we've nudged
PoPs up a bit across our southwest counties to account for this
potential. Otherwise, no significant changes were made to the PoP
forecast through late evening. Areas will have about an hour to 90
minutes of rain/storm chances as the front moves through, then
strong subsidence will quickly spread in from the west behind the
front, ending rain chances. Gusty westerly winds will continue for
a few hours behind the front before diminishing prior to sunrise.

Monday will be a nice day with plenty of sunshine and warm
temperatures in the mid 70s. West winds 10-15 mph during the day
will become light in the evening with temperatures falling into
the 40s Monday night.

Dunn

&&

.LONG TERM... /Issued 232 PM CST Sun Feb 26 2023/
/Monday Night Onward/

The start of the long term period will feature above normal
temperatures across North and Central Texas as the region remains
beneath zonal flow aloft. Southwest winds will yield a warm
afternoon on Tuesday with highs mostly in the 80s. By Tuesday
night, low level moisture will gradually increase as the Pacific
front retreats northward as a warm front.

The boundary will likely bisect the region from northeast to
southwest on Wednesday, and should be most notable in dew point
observations as values range from the low 30s across the Big
Country to mid 60s across Central and East Texas. Meanwhile, the
upper level pattern will shift as a trough digs into the western
US, placing our region beneath southwesterly flow. Weak forcing
for ascent will overspread the region on Wednesday, and in
combination with rich moisture content, should result in the
development of scattered showers and isolated thunderstorms along
and south of the boundary.

The aforementioned trough will dig into the Desert Southwest
Wednesday night before moving toward the Plains on Thursday as a
closed upper low and attendant surface low, resulting in another
round of showers and thunderstorms across most of North and
Central Texas. There is still uncertainty among guidance on the
strength and track of the upper low, but the latest guidance
continues to highlight the highest PoPs across Central and East
Texas on Thursday. We'll also have to keep an eye on the potential
for severe weather as the presence of shear and instability would
support severe thunderstorms across the eastern half of the region
as the system translates east.

Deterministic and ensemble guidance also indicate a potential for
strong non-convective winds Thursday afternoon and evening,
particularly across our far southwestern counties. It will already
be breezy region wide on Thursday with sustained winds around
15-20 mph and gusts around 30 mph in response to the developing
surface low, but winds are expected to increase to 25-35 mph with
higher gusts across the Big Country and Hill Country by the
evening hours. Taking a look at probabilistic guidance, the better
potential (greater than 30%) for sustained winds greater than
30-40 mph and wind gusts upwards of 50 mph resides just southwest
of our CWA. Even if the strong winds remain southwest, the
combination of breezy winds and low afternoon humidity may result
in fire weather concerns west of US-281, especially if little to
no rain is received.

As the upper low departs Thursday night, wrap around moisture and
colder temperature profiles may support very light snow across
our far northwestern counties, but this potential is low (less
than 10%). Otherwise, expect below normal temperatures on Friday
with highs in the 50s, gradually warming into the 60s this
weekend.

Garcia

&&

.AVIATION... /NEW/
/00Z TAFs/

Low clouds have scattered out this afternoon with VFR prevailing
areawide this evening. Gusty southerly winds will continue ahead
of an approaching cold front. The front will enter the D10
airspace by around 10 pm and should move through the TAF sites
between 11 pm and 1 am. A line of showers and thunderstorms will
accompany the front along with a wind shift to the west during
FROPA. Wind gusts could approach 45 kt with any convective
activity but these strong winds will only last a few hours before
subsiding prior to sunrise. A brief period of MVFR cigs are
expected to develop ahead of the front and will continue until
FROPA. VFR will prevail on Monday with west-southwest winds around
15 kt.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    50  76  47  81  57 / 100   0   0   0   5
Waco                51  78  47  83  63 /  80   0   0   0  10
Paris               49  73  44  75  58 / 100   0   0   0   0
Denton              45  75  42  80  51 /  90   0   0   0   5
McKinney            48  73  44  78  56 / 100   0   0   0   0
Dallas              51  75  47  81  59 / 100   0   0   0   5
Terrell             50  75  45  80  60 / 100   0   0   0   5
Corsicana           53  75  49  83  64 /  90   0   0   0   5
Temple              51  78  47  86  61 /  50   0   0   0  10
Mineral Wells       45  76  44  83  51 / 100   0   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 2 AM CST Monday for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Feb 26, 2:29 PM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
229 PM CST Sun Feb 26 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
229 PM CST Sun Feb 26 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
There is a chance of thunderstorms across much of the region
tonight. A few storms may be severe, primarily west of I-35/35W and
north of I- 20. Damaging wind gusts is the primary threat.

Sustained winds of 20 to 30 MPH can be expected this afternoon and
tonight with gusts occasionally between 40 and 50 MPH. Winds will be
initially out of the south, but will shift to the west as a front
passes through.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a slight chance of storms again on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this evening for areas
west of I-35/35W.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 9:47 PM CSTSevere Thunderstorm WarningFWDPalo Pinto43 min
Feb 26, 10:45 PM CSTSpecial Weather StatementFWDCooke30 min
Feb 26, 11:30 PM CSTSpecial Weather StatementFWDCollin, Dallas, Denton, Tarrant60 min
Feb 27, 12:24 AM CSTSpecial Weather StatementFWDDallas, Delta, Hunt, Kaufman, Rockwall66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.